question-icon

Can Pepto Bismol contribute to dark urine and stools?

default
Posted on Wed, 22 Aug 2018
Question: I have stomach pain, lightheaded, dark urine, headache. Dark stool but I took Pepto Bismol yesterday
doctor
Answered by Dr. Michelle Gibson James (2 hours later)
Brief Answer:
May be concentration of your urine.

Detailed Answer:

Hello,

I have reviewed your query and here is my advice.

The Peptobismol would cause the dark stool but it would not affect urine color normally.

If you are drinking or eating even slightly less because of the stomach pain and generally not feeling well, then this may cause the darkening of your urine because it has become concentrated.

It is possible that you may have a viral illness, this is the most common reason for these symptoms.

Headache and lightheaded sensation are common symptoms in many viral illnesses. In this case since you have stomach pain, a virus affecting the gastrointestinal tract is most likely.

You can consider the use of peppermint or ginger tea to help ease your abdominal discomfort.

Nausea , vomiting and diarrhea, may or may not occur. The Peptobismol would help with these.

You should consider drinking sips of fluids, even if you do not feel like drinking a lot at a time. If vomiting or diarrhea occur, then oral hydration drinks or very dilute sport drinks (to reduce the sugar), can be used.

Probiotics also tend to help with abdominal symptoms as well.

If the pain is severe or there is associated fever, you should consider seeing your doctor to rule out a surgical cause.

I hope this helps.

Take care.

Dr. Michelle Gibson James, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can Pepto Bismol contribute to dark urine and stools?

Brief Answer: May be concentration of your urine. Detailed Answer: Hello, I have reviewed your query and here is my advice. The Peptobismol would cause the dark stool but it would not affect urine color normally. If you are drinking or eating even slightly less because of the stomach pain and generally not feeling well, then this may cause the darkening of your urine because it has become concentrated. It is possible that you may have a viral illness, this is the most common reason for these symptoms. Headache and lightheaded sensation are common symptoms in many viral illnesses. In this case since you have stomach pain, a virus affecting the gastrointestinal tract is most likely. You can consider the use of peppermint or ginger tea to help ease your abdominal discomfort. Nausea , vomiting and diarrhea, may or may not occur. The Peptobismol would help with these. You should consider drinking sips of fluids, even if you do not feel like drinking a lot at a time. If vomiting or diarrhea occur, then oral hydration drinks or very dilute sport drinks (to reduce the sugar), can be used. Probiotics also tend to help with abdominal symptoms as well. If the pain is severe or there is associated fever, you should consider seeing your doctor to rule out a surgical cause. I hope this helps. Take care. Dr. Michelle Gibson James, General & Family Physician